Advertisement

Archive for Mathematical Logic

, Volume 57, Issue 1–2, pp 91–139 | Cite as

Largest initial segments pointwise fixed by automorphisms of models of set theory

  • Ali Enayat
  • Matt Kaufmann
  • Zachiri McKenzie
Open Access
Article

Abstract

Given a model \(\mathcal {M}\) of set theory, and a nontrivial automorphism j of \(\mathcal {M}\), let \(\mathcal {I}_{\mathrm {fix}}(j)\) be the submodel of \(\mathcal {M}\) whose universe consists of elements m of \(\mathcal {M}\) such that \(j(x)=x\) for every x in the transitive closure of m (where the transitive closure of m is computed within \(\mathcal {M}\)). Here we study the class \(\mathcal {C}\) of structures of the form \(\mathcal {I}_{\mathrm {fix}}(j)\), where the ambient model \(\mathcal {M}\) satisfies a frugal yet robust fragment of \(\mathrm {ZFC}\) known as \(\mathrm {MOST}\), and \(j(m)=m\) whenever m is a finite ordinal in the sense of \(\mathcal {M}.\) Our main achievement is the calculation of the theory of \(\mathcal {C}\) as precisely \(\mathrm {MOST+\Delta }_{0}^{\mathcal {P}}\)-\(\mathrm {Collection}\). The following theorems encapsulate our principal results:

Theorem A. Every structure in \(\mathcal {C}\) satisfies \(\mathrm {MOST+\Delta }_{0}^{\mathcal {P}}\)-\(\mathrm { Collection}\).

Theorem B. Each of the following three conditions is sufficient for a countable structure \(\mathcal {N}\) to be in \(\mathcal {C}\):

(a) \(\mathcal {N}\) is a transitive model of \(\mathrm {MOST+\Delta }_{0}^{\mathcal {P}}\)-\(\mathrm {Collection}\).

(b) \(\mathcal {N}\) is a recursively saturated model of \(\mathrm {MOST+\Delta }_{0}^{\mathcal {P}}\)-\(\mathrm {Collection}\).

(c) \(\mathcal {N}\) is a model of \(\mathrm {ZFC}\).

Theorem C. Suppose \(\mathcal {M}\) is a countable recursively saturated model of \(\mathrm {ZFC}\) and I is a proper initial segment of \(\mathrm {Ord}^{\mathcal {M}}\) that is closed under exponentiation and contains \(\omega ^\mathcal {M}\) . There is a group embedding \(j\longmapsto \check{j}\) from \(\mathrm {Aut}(\mathbb {Q})\) into \(\mathrm {Aut}(\mathcal {M})\) such that I is the longest initial segment of \(\mathrm {Ord}^{\mathcal {M}}\) that is pointwise fixed by \(\check{j}\) for every nontrivial \(j\in \mathrm {Aut}(\mathbb {Q}).\)

In Theorem C, \(\mathrm {Aut}(X)\) is the group of automorphisms of the structure X, and \(\mathbb {Q}\) is the ordered set of rationals.

Keywords

Automorphisms Models of set theory Recursively saturated 

Mathematics Subject Classification

Primary 03C62 Secondary 03H9 

References

  1. 1.
    Baumgartner, J.E.: Canonical partition relations. J. Symb. Log. 40(4), 541–554 (1975)MathSciNetCrossRefMATHGoogle Scholar
  2. 2.
    Chang, C.C., Keisler, H.J.: Model Theory. Studies in Logic and the Foundations of Mathematics, vol. 73, 3rd edn. North-Holland, Amsterdam (1990)Google Scholar
  3. 3.
    Enayat, A.: Automorphisms, Mahlo cardinals, and NFU. In: Enayat, A., Kossak, R. (eds.) Nonstandard Models of Arithmetic and Set Theory. Contemporary Mathematics, vol. 361. American Mathematical Society, pp. 37–59 (2004)Google Scholar
  4. 4.
    Enayat, A.: Automorphisms of models of bounded arithmetic. Fundam. Math. 192, 37–65 (2006)MathSciNetCrossRefMATHGoogle Scholar
  5. 5.
    Erdős, P., Rado, R.: A combinatorial theorem. J. Lond. Math. Soc. 25, 249–250 (1950)MathSciNetCrossRefMATHGoogle Scholar
  6. 6.
    Erdős, P., Rado, R.: A partition calculus in set theory. Bull. Am. Math. Soc. 62, 427–489 (1956)MathSciNetCrossRefMATHGoogle Scholar
  7. 7.
    Forster, T., Kaye, R.: End-extensions preserving power set. J. Symb. Log. 56(1), 323–328 (1991)MathSciNetCrossRefMATHGoogle Scholar
  8. 8.
    Friedman, H.M.: Countable models of set theories. In: Mathias, A.R.D., Rogers Jr., H. (eds.) Cambridge Summer School in Mathematical Logic, August 1–21, 1971. Springer Lecture Notes in Mathematics, vol. 337. Spinger, Berlin, pp. 539–573 (1973)Google Scholar
  9. 9.
    Holmes, M.R.: Strong axioms of infinity in NFU. J. Symb. Log. 66, 87–116 (2001)MathSciNetCrossRefMATHGoogle Scholar
  10. 10.
    Hutchinson, J.E.: Elementary extensions of countable models of set theory. J. Symb. Log. 41(1), 139–145 (1976)MathSciNetCrossRefMATHGoogle Scholar
  11. 11.
    Jensen, R.B.: On the consistency of a slight (?) modification of Quine’s new foundations. Synthese 19, 250–263 (1969)CrossRefMATHGoogle Scholar
  12. 12.
    Kaufmann, M.: Blunt and topless extensions of models of set theory. J. Symb. Log. 48(4), 1053–1073 (1983)MathSciNetCrossRefMATHGoogle Scholar
  13. 13.
    Kaye, R.: Models of Arithmetic. Oxford Logic Guides. Oxford Science Publications, vol. 15. The Clarendon Press, Oxford (1991)Google Scholar
  14. 14.
    Kossak, R., Schmerl, J.H.: The Structure of Models of Peano Arithmetic. Oxford Logic Guides. Oxford Science Publications, vol. 50. The Clarendon Press, Oxford (2006)CrossRefMATHGoogle Scholar
  15. 15.
    Kotlarski, H.: On cofinal extensions of models of arithmetic. J. Symb. Log. 48(2), 253–262 (1983)MathSciNetCrossRefMATHGoogle Scholar
  16. 16.
    McKenzie, Z.: Automorphisms of models of set theory and extensions of NFU. Ann. Pure Appl. Log. 166(5), 601–638 (2015)MathSciNetCrossRefMATHGoogle Scholar
  17. 17.
    Mathias, A.R.D.: The strength of Mac Lane set theory. Ann. Pure Appl. Log. 110(1–3), 107–234 (2001)MathSciNetCrossRefMATHGoogle Scholar
  18. 18.
    Mitchell, W.: Boolean topoi and the theory of sets. J. Pure Appl. Algebra 2, 261–274 (1972)MathSciNetCrossRefMATHGoogle Scholar
  19. 19.
    Paris, J., Mills, G.: Closure properties of countable nonstandard integers. Fundam. Math. 103(3), 205–215 (1979)MathSciNetCrossRefMATHGoogle Scholar
  20. 20.
    Schlipf, J.S.: Toward model theory through recursive saturation. J. Symb. Log. 43(2), 183–206 (1978)MathSciNetCrossRefMATHGoogle Scholar
  21. 21.
    Schmerl, J.H.: Recursively saturated rather classless models of Peano arithmetic. Logic Year 1979-80. Lecture Notes in Mathematics, vol. 859. Springer, Berlin and New York, pp. 268–282 (1981)Google Scholar
  22. 22.
    Schmerl, J.H.: Recursively saturated models generated by indiscernibles. Notre Dame J. Form. Log. 26(2), 99–105 (1985)MathSciNetCrossRefMATHGoogle Scholar
  23. 23.
    Smoryński, C.: Back and forth inside a recursively saturated model of arithmetic. Logic Colloquium ’80 (Prague, 1980). Studies in Logic and the Foundations of Mathematics, vol. 108. North-Holland, Amsterdam-New York, pp. 273–278 (1982)Google Scholar
  24. 24.
    Solovay, R.: The consistency strength of NFUB. arXiv:math/9707207 [math.LO] (preprint)
  25. 25.
    Togha, A.A.: Automorphisms of countable recursively saturated models of set theory. In: Enayat, A., R. Kossak, R. (eds.) Nonstandard Models of Arithmetic and Set Theory. Contemporary Mathematics, vol. 361. American Mathematical Society, pp. 163–167 (2004)Google Scholar

Copyright information

© The Author(s) 2017

Open AccessThis article is distributed under the terms of the Creative Commons Attribution 4.0 International License (http://creativecommons.org/licenses/by/4.0/), which permits unrestricted use, distribution, and reproduction in any medium, provided you give appropriate credit to the original author(s) and the source, provide a link to the Creative Commons license, and indicate if changes were made.

Authors and Affiliations

  1. 1.Department of Philosophy, Linguistics and Theory of ScienceGothenburg UniversityGothenburgSweden
  2. 2.Department of Computer ScienceUniversity of Texas at AustinAustinUSA

Personalised recommendations